Disclosure: I am compensated for purchases made through some links on this site. Click for details.
Potassium is a crucial mineral needed by the body for proper function of cells, tissues, and organs. It plays a role in the contraction of muscles such as cardiac muscle, skeletal muscle, and smooth muscle.
Potassium is found in certain foods, and potassium supplements are often taken or prescribed for treating certain health conditions. Unfortunately, potassium has the potential to cause heartburn.
Potassium Heartburn Is Caused By These Side Effects
Potassium supplements can irritate the gastrointestinal tract and cause the following common side effects:1,2
- Elevated stomach acid production
- Stomach pain
- Upset stomach
Gas, vomiting, and elevated stomach acid production are side effects that cause or contribute to heartburn and irritate GERD symptoms.
The above list concerns potassium heartburn and is not the complete list of all side effects. Call your doctor or pharmacist for a complete list and to discuss any side effects you may have.
Potassium Supplements and Gas
Gas causes an increase in abdominal pressure due to bloating. This increase in abdominal pressure causes stomach contents to push upward and through the lower esophageal sphincter (LES) into the esophagus. This action is known as acid reflux. When the refluxed acid irritates the esophagus, it causes the pain we know as heartburn.
The LES is also compromised when belching occurs. Gas passing upward through the LES can also cause stomach acid to reflux into the esophagus.
Potassium Supplements and Vomiting
Vomiting allows stomach acid to come into contact with the esophagus and cause heartburn.
Potassium Supplements and Elevated Stomach Acid
Elevated stomach acids won’t directly cause heartburn, though they will increase the risk of heartburn should acid reflux occur. When refluxed, elevated acid levels will cause greater irritation to the esophagus worsening heartburn pain.
How To Prevent Potassium Heartburn
Do not stop or change the way in which you take prescribed medications without getting approval from your doctor.
To minimize the potential of having heartburn from potassium supplementation…
- Reduce the dosage taken at one time.
- Dilute liquid preparations.
- Ask about being switched to an enteric-coated potassium supplement. The coated form will be slowly released and digested in the small intestine instead of the stomach.
- Take potassium supplements with food.
- Avoid ingesting excessive amounts of potassium from both diet and supplements combined. Regulate potassium intake to meet your daily requirement.
- Swallow pills with 8 ounces of water.
- Take potassium supplements while upright and remain upright for up to 2 hours afterward.
- Take potassium supplements no less than 2 hours before bedtime to avoid nighttime heartburn.
- Avoid common causes of acid reflux.
- Speak with your doctor to see if a different medication might be appropriate for your health issue.
Potassium May Reduce Risk Of Acid Reflux
Potassium may cause heartburn but on the other hand, it’s needed to prevent heartburn.
The LES is the valve between the stomach and the esophagus. It’s made up of a ring of muscles that close to keep stomach contents in place. If the muscles comprising the LES are not functioning properly, they won’t close tightly enough to keep acid from refluxing into the esophagus.
Potassium facilitates the contraction of smooth muscle tissue of which the LES is comprised. Potassium is therefore crucial for proper LES function. Make sure to maintain a proper level of potassium to reduce the possibility of acid reflux but don’t take excessive amounts as this will increase the risk of heartburn. Balance is the key.
1) “Potassium Supplement (Oral Route, Parenteral Route).” Mayo Clinic, October 1, 2018.
2) John P. Cunha, DO, FACOEP. “Potassium Chloride Extended Release Tablets.” RxList, September 28, 2016.